Montana, 2015

Hail and Damaging Winds in Montana, July 4 to 5, 2015

July 4 to 5, 2015 · NWS GGW · 10 events in 4 counties and zones

A favorable vertical wind profile and a persistent flow of moist and unstable air into the region allowed severe thunderstorms to be sustained well through the late night and overnight hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$80,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A favorable vertical wind profile and a persistent flow of moist and unstable air into the region allowed severe thunderstorms to be sustained well through the late night and overnight hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 4, 8:11 PM MST, 2 hours 19 minutes earlier.

Area forecast discussion, Jul 4, 8:11 PM MST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
911 PM MDT SAT JUL 4 2015

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH MONDAY...
AT 9 PM...SOUTHERN ALBERTA THUNDERSTORMS STARTING TO MAKE IN-ROADS
INTO NORTHERN MONTANA THIS EVENING. THEY HAVE REACHED HILL COUNTY
AND SHOULD MAKE IT INTO PHILLIPS COUNTY BY 11 PM. SOME OF THESE WILL
BE STRONG AS THEY TAP INTO A A MORE UNSTABLE AIRMASS TO THE SOUTH
AND SOUTHEAST BUT WILL BE ELEVATED IN NATURE. THAT MEANS THAT STRONG
WINDS WILL HAVE TO WORK HARDER TO COUNTERACT THE INVERSION AT THE
LOW LEVELS.

UPDATED EARLIER AS AFTERNOON SHOWERS/TSTORMS MOVED INTO THE DAKOTAS
AND LOWERED POPS IN THE EAST. WINDS BEHIND THESE WERE FROM THE NE
AND WILL HAVE SEE IF SMOKE MOVES IN TO REDUCE VISIBILITIES. TFJ

PREVIOUS DISCUSSION...
THE UPPER RIDGE THAT BROUGHT QUIET WEATHER TO NORTHEAST MONTANA
THE LAST COUPLE OF DAYS IS BEING BROKEN DOWN BY AN UPPER TROUGH
AND ITS ASSOCIATED COLD FRONT. THE RESULT OF THIS BREAKDOWN ARE
SHOWERS AND THUNDERSTORMS...SOME OF WHICH ARE SEVERE THIS
AFTERNOON EAST OF A WOLF POINT TO TERRY LINE. THESE STORMS SHOULD
LIFT INTO NORTH DAKOTA WITH THE SURFACE TROUGH BY EARLY IN THE
EVENING. HOWEVER LATER ON THIS EVENING ANOTHER ROUND OF SHOWERS
AND THUNDERSTORMS IS EXPECTED AS ANOTHER DISTURBANCE PUSHES OUT OF
SOUTHERN BRITISH COLUMBIA...INTO NORTHERN MONTANA. THIS WILL BRING
MOST OF NORTHEAST MONTANA GOOD CHANCES FOR PRECIPITATION TONIGHT
INTO SUNDAY MORNING.

SUNDAY COOLER WEATHER WILL PREVAIL...WITH BELOW NORMAL
TEMPERATURES...AS AN UPPER TROUGH EXTENDING SOUTHWARD FROM HUDSON
BAY TO WESTERN MONTANA THE DOMINANT FEATURE. INSTABILITY UNDER THE
UPPER TROUGH WILL KEEP SCATTERED TO WIDESPREAD SHOWERS GOING
ACROSS THE REGION...WITH SHOWERS TAPERING OFF DURING THE
AFTERNOON.

SUNDAY NIGHT INTO MONDAY SHOWER ACTIVITY WILL CONTINUE TO RAMP
DOWN AS HIGH PRESSURE AT THE SURFACE RETURNS TO THE AREA.
TEMPERATURES WILL WARM SOME...HOWEVER BELOW NORMAL TEMPS WILL
CONTINUE. GILCHRIST

.LONG TERM...MONDAY NIGHT THROUGH SATURDAY...

THE PERIOD BEGINS WITH AN UPPER TROUGH ROTATING AROUND THE HUDSON
BAY LOW. THE BASE OF THE TROUGH WILL BE TO OUR EAST MONDAY NIGHT
RESULTING IN NORTHWEST FLOW ALOFT LOCALLY. HOT HIGH PRESSURE
COVERS THE FAR WEST AS A CLOSED LOW SPINS OFF THE COAST OF
NORTHERN CALIFORNIA. THIS RELATIVELY COOL PATTERN FOR NORTHEAST
MONTANA WILL RESULT IN TMINS RANGING FROM THE MID 40S ACROSS THE
NORTH AND THE MID 50S ACROSS THE SOUTHERN COUNTIES. THE TROUGH
MOVES FARTHER EAST ON TUESDAY ALLOWING THE STATIONARY BOUNDARY TO
WEAKEN. HIGHS ON TUESDAY WILL BEING TO REBOUND CLOSER TO
NORMAL...AND CONTINUE WARMING THROUGH MID-WEEK.

BEGINNING AROUND THURSDAY...FLOW ALOFT BEGINS TO BACK AROUND TO
ZONAL FLOW AS THE CALIFORNIA CLOSED LOW FINALLY DECIDE TO MOVE
ASHORE. THIS LOW WILL TRAVEL ACROSS THE GREAT BASIN THAN MOVE INTO
THE NORTHERN ROCKIES BY SATURDAY AND ACROSS NORTHEAST MONTANA BY
SATURDAY NIGHT. THE EVENTUAL SOUTHWEST FLOW WILL BRING IN MOISTURE
FOR A ROUND OF SHOWERS AND THUNDERSTORMS NEXT WEEKEND. THERE ARE
STRENGTH DIFFERENCES BETWEEN THE EC AND THE GFS BUT TIMING IS
SIMILAR.

THE MAIN CHANGE WAS TO DRY OUT MID WEEK. OTHERWISE THERE WERE FEW
OTHER SIGNIFICANT CHANGES TO THE 12Z MODELS. SCT

PREVIOUS DISCUSSION...
THE EXTENDED PERIOD KICKS OFF ON MONDAY NIGHT WITH NORTHWEST FLOW
ALOFT OVER THE NORTHERN HIGH PLAINS WITH AN UPSTREAM RIDGE ACROSS
BRITISH COLOMBIA. DO EXPECT A COLD FRONTAL PASSAGE SOMETIME
TUESDAY WHICH COULD RESULT IN AN ISOLATED SHOWER OR THUNDERSTORM.

WEDNESDAY INTO FRIDAY...UPPER RIDGE WILL AMPLIFY OVER THE HIGH
PLAINS ALLOWING FOR DRY WEATHER CONDITIONS AND WARMING
TEMPERATURES. WILL HAVE HIGHS ONCE AGAIN APPROACHING 90 DEGREES BY
WEDNESDAY OR THURSDAY.

TOWARD THE WEEKEND...MODEL SOLUTIONS POINT TOWARD A PACIFIC TROUGH
DEVELOPING...ALLOWING FOR SOUTHWEST FLOW ALOFT TO BECOME
ESTABLISHED ACROSS THE REGION AS THE RIDGE AXIS SLIDES EAST.
TIMING OF THESE DEVELOPMENTS REMAIN SOMEWHAT UNCERTAIN AND
ENSEMBLE SPREAD IN THE 500MB HEIGHTS INCREASES CONSIDERABLY TOWARD
THE END OF THE PERIOD...HOWEVER...BROAD AGREEMENT ON UNSETTLED
WEATHER CONDITIONS RETURNING TO NORTHEAST MONTANA EXISTS AND SO
INTRODUCED SLIGHT CHANCE TO LOW END CHANCE POPS TO FINISH OUT THE
PERIOD. WITH UPPER LEVEL DIFFLUENT SOUTHWEST FLOW ALOFT...ANY
SHORTWAVE APPROACHING THE AREA COULD EASILY ASSIST IN CONVECTION
INITIATION AND SO WILL MENTION SHOWERS AND THUNDERSTORMS ON
SATURDAY FOR NOW. MALIAWCO

&&

.AVIATION...

FLIGHT CATEGORY: MVFR-VFR.

SMOKE: VISUAL SATELLITE IMAGERY OF SOUTHERN ALBERTA SHOWS MORE
SMOKE BEHIND THE COLD FRONT COMING IN FROM THE NORTHWEST WITH
REDUCTION IN VISIBILITY DOWN TO 2 SM. SHOWERS AND THUNDERSTORMS
MAY CLEAR SOME OF THIS BEFORE IT ARRIVE DURING THE MORNING HOURS.
IF IT IS NOT CLEARED BY THE NEXT ROUND OF SHOWERS... EXPECT THE
SMOKE TO LAST THROUGHOUT THE REMAINDER OF THE TAF CYCLE.

THUNDERSTORMS AND SHOWERS: SATELLITE IMAGERY AND THE LIGHTNING
DETECTION NETWORK ARE ALSO SHOWING SCATTERED THUNDERSTORMS MOVING
EAST ACROSS SOUTHERN ALBERTA. THESE SHOWERS WILL SLOWLY START TO
DRIFT INTO NORTHEAST MONTANA AND WILL BEGIN TO IMPACT THE
TERMINALS JUST BEFORE MIDNIGHT. SHOWER ACTIVITY SHOULD EXIT THE
AREA DURING THE AFTERNOON SUNDAY.

SEVERE: SPC HAS KEPT MOST OF NORTHEAST MONTANA IN A SLIGHT RISK
FOR SEVERE WEATHER AREA FOR THE REMAINDER OF THE EVENING. SO THERE
IS THE POSSIBILITY OF SUPER-CELL DEVELOPMENT WITH INCOMING SHOWERS
RESULTING IN LARGE HAIL AND DAMAGING WINDS. SINCE IT IS TOO
ISOLATED TO PREDICT...EXPECT TAF AMENDS IF AND WHEN STORMS DEVELOP
THAT WOULD AFFECT THE TERMINALS.

AREA WINDS: NORTHEAST AT 5 TO 15 KTS THROUGH THE EVENING...
BACKING TO THE NORTH AND NORTHWEST DURING THE MORNING.

GAH/SCT

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jul 4, 6:23 PM MST, 4 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
723 PM MDT SAT JUL 4 2015

MTZ016>018-021>023-059>061-051100-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-PETROLEUM-GARFIELD-MCCONE-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-
723 PM MDT SAT JUL 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE
AREA AFTER MIDNIGHT. AN ISOLATED STORM COULD BE STRONG WITH GUSTY
WINDS OR SMALL HAIL BUT WIDESPREAD SEVERE THUNDERSTORMS ARE NO LONGER
EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Glasgow radar (KGGW), 119 km away, was scanning. The volume nearest the first event began at 05:28 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Phillips

When
July 4, 10:30 PM MST
Where
Phillips County, 8.74 mi NNE of Dodson
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
48.520, -108.170

Public reported 60 mph winds and 0.7 inches of rain.

Thunderstorm Wind, Phillips

When
July 4, 10:30 PM MST
Where
Phillips County, 0.69 mi N of Phillips
Measured
87 kt (100 mph) estimated gust
Property damage
$80,000
Reported by
Utility Company
Coordinates
48.090, -108.170

A total of 19 three-phase poles and 11 single phase were reported damaged. This included poles broken at ground level, as well as cross arms broken and wires snapped. The radar indicated a bow echo through the area and wind speeds are estimated. Damage is estimated at $75k to 80k.

Thunderstorm Wind, Phillips

When
July 4, 11:00 PM MST
Where
Phillips County, 9 mi SW of Dodson
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.308, -108.369

Trained spotter reported 60 mph winds. Location is right on the Phillips/Blaine county line.

Thunderstorm Wind, Phillips

When
July 4, 11:15 PM MST
Where
Phillips County, 1.38 mi N of Content
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
48.070, -107.530

Co-op observer reported 60 mph winds.

Thunderstorm Wind, Phillips

When
July 4, 11:45 PM MST
Where
Phillips County, 5 mi ENE of Zortman
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.960, -108.440

Trained spotter reported severe winds up to 60 mph lasting for nearly one hour. Also received 0.6 inches of rain.

Thunderstorm Wind, Valley

When
July 5, 12:00 AM MST
Where
Valley County, Duck Creek
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
47.980, -106.520

Public reported a 60 mph wind gust.

Thunderstorm Wind, Garfield

When
July 5, 1:00 AM MST
Where
Garfield County, 6.87 mi ENE of Brusett
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.380, -107.110

Trained spotter reported 60 mph winds, brief heavy rain, and hail up to size of dimes.

Hail, Garfield

When
July 5, 1:02 AM MST
Where
Garfield County, 9.76 mi NNE of Brusett
Measured
1 in hail
Reported by
Public
Coordinates
47.470, -107.140

Public reported hail up to the size of quarters, brief heavy rain, and wind gusts up to 40 mph.

Hail, Garfield

When
July 5, 1:15 AM MST
Where
Garfield County, 16.22 mi NNW of Jordan Airport (Kjdn)
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
47.560, -107.020

Trained spotter reported penny-sized hail.

Thunderstorm Wind, Dawson

When
July 5, 1:20 AM MST
Where
Dawson County, 7.73 mi N of Lindsay
Measured
72 kt (83 mph) measured gust
Reported by
Trained Spotter
Coordinates
47.330, -105.120

Trained spotter measured 83 mph winds. A power pole and a 7 foot high cattle implement were blown over.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2015Every state in 2015This day in weather historyWarnings in Montana, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 593673, 593675, 593693, 593677, 593676, 593678, 593679, 593681, 593680, 593685.